Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 244, NWS North Platte, NE

September 10, 2019Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 10, 2019, 3:24 PM MDT for Cherry County, Nebraska. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2019, 3:24 PM MDT (21:24 UTC)
Expired
Sep 10, 2019, 4:30 PM MDT
In force
66 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 124 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 10, 1:53 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2019-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2019-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

985 
WUUS53 KLBF 102124
SVRLBF
NEC031-102230-
/O.NEW.KLBF.SV.W.0244.190910T2124Z-190910T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
324 PM MDT Tue Sep 10 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cherry County in north central Nebraska...

* Until 430 PM MDT.

* At 324 PM MDT, a severe thunderstorm was located 21 miles southeast
  of Gordon, moving northeast at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Merriman, Highway 61 Crossing The Niobrara River, Intersection of
  Highway 61 and Shadbolt Road, Indian Hill, Highway 61 crossing the
  Snake River and Morgan Lake.

This includes the following highways...
 Highway 20 between mile markers 134 and 136.
 Highway 61 between mile markers 196 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 900 PM MDT for the Panhandle
of and north central Nebraska.

LAT...LON 4244 10191 4259 10207 4295 10172 4262 10136
TIME...MOT...LOC 2124Z 228DEG 21KT 4258 10192 

HAIL...1.50IN
WIND...60MPH
 
$$

Buttler
3 follow-up statements
467 
WWUS53 KLBF 102146
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
346 PM MDT Tue Sep 10 2019

NEC031-102230-
/O.CON.KLBF.SV.W.0244.000000T0000Z-190910T2230Z/
Cherry NE-
346 PM MDT Tue Sep 10 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHWESTERN CHERRY COUNTY...

At 345 PM MDT, a severe thunderstorm was located 17 miles southeast
of Gordon, moving northeast at 25 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Public.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Merriman, Highway 61 Crossing The Niobrara River, Intersection of
Highway 61 and Shadbolt Road, Indian Hill, Highway 61 crossing the
Snake River and Morgan Lake.

This includes the following highways...
 Highway 20 between mile markers 134 and 136.
 Highway 61 between mile markers 196 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 900 PM MDT for the Panhandle
of and north central Nebraska.

LAT...LON 4244 10191 4259 10207 4295 10172 4262 10136
TIME...MOT...LOC 2145Z 213DEG 20KT 4267 10191 

HAIL...1.50IN
WIND...<50MPH
 
$$

Buttler
908 
WWUS53 KLBF 102155
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
355 PM MDT Tue Sep 10 2019

NEC031-102230-
/O.CON.KLBF.SV.W.0244.000000T0000Z-190910T2230Z/
Cherry NE-
355 PM MDT Tue Sep 10 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHWESTERN CHERRY COUNTY...

At 355 PM MDT, a severe thunderstorm was located 19 miles south of
Merriman, or 21 miles southeast of Gordon, moving northeast at 25
mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Merriman, Highway 61 Crossing The Niobrara River, Intersection of
Highway 61 and Shadbolt Road, Indian Hill, Highway 61 crossing the
Snake River and Morgan Lake.

This includes the following highways...
 Highway 20 between mile markers 134 and 136.
 Highway 61 between mile markers 196 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 900 PM MDT for the Panhandle
of and north central Nebraska.

LAT...LON 4244 10191 4259 10207 4295 10172 4262 10136
TIME...MOT...LOC 2155Z 226DEG 22KT 4265 10184 

HAIL...1.50IN
WIND...<50MPH
 
$$

Buttler
581 
WWUS53 KLBF 102228
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
428 PM MDT Tue Sep 10 2019

NEC031-102238-
/O.EXP.KLBF.SV.W.0244.000000T0000Z-190910T2230Z/
Cherry NE-
428 PM MDT Tue Sep 10 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHERRY COUNTY
WILL EXPIRE AT 430 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

A Tornado Watch remains in effect until 900 PM MDT for the Panhandle
of and north central Nebraska.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4244 10191 4259 10207 4295 10172 4262 10136
TIME...MOT...LOC 2228Z 228DEG 21KT 4277 10165 

$$

Buttler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:42 PM MDT, 42 minutes earlier.

Area forecast discussion, Sep 10, 2:42 PM MDT, 42 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
342 PM CDT Tue Sep 10 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 329 PM CDT Tue Sep 10 2019

The main concern this forecast period is the thunderstorm
development this afternoon and evening. This is a bit of a
challenge as the stratus cloud deck from this morning stuck around
a little longer than anticipated, and has still stuck around
southern portions of north central Nebraska. Areas stuck under the
clouds have not warmed up as much as forecast, which may hinder
development of thunderstorms in this area.

Another thing to consider is early convection across the northwest
Sandhills this morning, the original thought was the convection
would move out of the area by mid morning, this has not been the
case and convection has remained over the northwest Sandhills longer
than expected which could have an effect on thunderstorms this
afternoon.

A warm front is draped across the Sandhills from west to
east which will become the focus for most of the thunderstorm
development this afternoon and evening. A very moist airmass is in
place with dewpoints in the 60s across much of the area, along
with a southeast surface wind, CAPE values around 3000 j/kg or
greater along with deep layer shear with 0 to 3km of 250 or more
across the northern Sandhills. This area is the most favorable
area to see severe thunderstorms including the possibility of a
tornado.

Along with the severe potential there is the possibility of heavy
rainfall with these thunderstorms with pwat values over an inch.
The greatest potential for excessive rainfall will be across the
northern Sandhills, mainly north of highway 2.

Another round of thunderstorms is possible Wednesday afternoon and
evening. There is a potential for severe thunderstorms once again
as an upper level TROF moves across the area Wednesday afternoon.
The best area for severe weather will be across the Sandhills,
where the instability will be the greatest.

.LONG TERM...(Thursday through Tuesday)
Issued at 329 PM CDT Tue Sep 10 2019

Cooler temperatures Thursday and Friday with highs in the upper
60s to 70s. Temperatures will warm back up into the 80s this
weekend through early next week. Temperatures will be around 5 to
10 degrees above normal. Rain chances will be minimal from
Thursday through Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1220 PM CDT Tue Sep 10 2019

For the KLBF terminal: Over the next 24 hours, expect mainly high
clouds with scattered ceilings around 25000 FT AGL. There is a
minor threat for isolated thunderstorms early this evening across
SW Nebraska. Will handle this with a VCTS group since coverage is
isolated at best. In addition, low level wind shear will be a
threat overnight with southerly winds of 40 to 45 KTS 2000 FT AGL.
For the KVTN terminal: Thunderstorms will be possible in the
vicinity of the terminal beginning at 22z this afternoon with the
greatest threat from 00z to 04z this evening. Visbys as low as
3sm, wind gusts to 45 KTS and hail will be possible with these
storms. After 07z, the threat for thunderstorms will end at the
KVTN terminal with ceilings falling to IFR after 12z Wednesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...Buttler
Hazardous weather outlook, Sep 10, 12:34 PM MDT, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
134 PM CDT Tue Sep 10 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-111845-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
134 PM CDT Tue Sep 10 2019 /1234 PM MDT Tue Sep 10 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Thunderstorms will overspread the Sandhills this evening and
tonight as a warm front drifts north. Some storms will likely be
severe, with the greatest potential along and north of Highway 2.
South of Highway 2, the threat for severe storms will decrease
heading south toward Interstate 80. The primary threats are large
hail and damaging winds along with heavy rain. A tornado is
possible as well, mainly along the warm front.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Another round of thunderstorms will move through western and
north central Nebraska Wednesday evening and night. Some storms
may be severe, with the main threats being large hail, damaging
winds, and torrential rainfall. At this time, the main severe
threat is across the entire outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon and
evening, mainly for areas along and north of Highway 2. Reports of
tornadoes, funnel clouds, large hail, severe winds, and flooding
are appreciated. Spotter activation is possible Wednesday for
areas generally east of the Nebraska Panhandle.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

CLB

In the hours before

Special weather statement, Sep 10, 12:59 PM MDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service North Platte NE
1259 PM MDT Tue Sep 10 2019

NEZ004-094-101945-
Sheridan NE-Western Cherry NE-
1259 PM MDT Tue Sep 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND NORTHERN
SHERIDAN COUNTIES UNTIL 145 PM MDT...

At 1259 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rushville, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gordon, Rushville, Clinton, Hoover Lake, Lone Butte, Irwin, Highway
27 crossing the Niobrara River, Mount Maria, Intersection of Highway
20 and Irwin Road, Shell Lake State Wildlife Management Area, Bayonne
and Intersection of Highway 27 and Mills Road.

This includes the following highways...
 Highway 20 between mile markers 84 and 122, and between mile markers
124 and 134.
 Highway 250 between mile markers 40 and 48.
 Highway 61 between mile markers 228 and 231.

LAT...LON 4299 10163 4252 10237 4272 10264 4300 10246
TIME...MOT...LOC 1859Z 220DEG 35KT 4271 10245

Buttler
Local storm report, Sep 10, 1:49 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
249 PM CDT TUE SEP 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             6 N GORDON              42.89N 102.20W
09/10/2019  M1.00 INCH       SHERIDAN           NE   CO-OP OBSERVER

            MOST OF THE HAIL WAS DIME TO NICKEL SIZE, THOUGH THE
            OBSERVER REPORTED A FEW STONES TO THE SIZE OF QUARTERS.

&&

SJACOBS
Local storm report, Sep 10, 2:35 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT TUE SEP 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             5 N MERRIMAN            42.99N 101.70W
09/10/2019  E1.00 INCH       CHERRY             NE   PUBLIC

&&

CBUTTLER
Local storm report, Sep 10, 3:12 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
412 PM CDT TUE SEP 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HEAVY RAIN       6 N GORDON              42.89N 102.20W
09/10/2019  M0.96 INCH       SHERIDAN           NE   CO-OP OBSERVER

            STORM TOTAL OF 0.96 INCHES.

&&

JGOMEZ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 3:19 AM MDTDense Fog AdvisoryLBFCuster, Frontier, Garfield, Lincoln, Logan, Loup and 1 more5 hr
Sep 10, 12:59 PM MDTSpecial Weather StatementLBFSheridan46 min
Sep 10, 1:43 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan47 min
Sep 10, 2:30 PM MDTSevere Thunderstorm WarningLBFCherry45 min
Sep 10, 3:53 PM MDTSpecial Weather StatementLBFCherry52 min
Sep 10, 4:11 PM MDTSpecial Weather StatementLBFSheridan49 min
Sep 10, 4:31 PM MDTSevere Thunderstorm WarningLBFCherry44 min
Sep 10, 4:37 PM MDTSevere Thunderstorm WarningLBFCherry38 min
Sep 10, 4:58 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha62 min
Sep 10, 5:24 PM MDTSevere Thunderstorm WarningLBFCherry26 min
Sep 10, 5:33 PM MDTSevere Thunderstorm WarningLBFCherry42 min
Sep 10, 5:38 PM MDTSpecial Weather StatementLBFCherry52 min
Sep 10, 5:56 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha, Rock64 min
Sep 10, 5:58 PM MDTAreal Flood AdvisoryLBFCherry, Sheridan3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.